New Mexico, 2004

Hail in New Mexico, August 19, 2004

August 19, 2004 · NWS ABQ · 4 events in 1 county or zone

Storms which began during late afternoon in central New Mexico swept into the east central border counties during mid and late evening producing a burst of large hail mainly across Roosevelt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Storms which began during late afternoon in central New Mexico swept into the east central border counties during mid and late evening producing a burst of large hail mainly across Roosevelt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 19, 1:40 PM MST, 7 hours 20 minutes earlier.

Area forecast discussion, Aug 19, 1:40 PM MST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 PM MDT THU AUG 19 2004

.DISCUSSION...STORMS FLARING UP ACROSS CWFA THIS AFTERNOON. LOOKING
AT A FEW FEATURES TONIGHT SUCH AS A BROAD TROUGH TRANSLATION AND
EMBEDDED VORTICES FOR A FOCUSING MECHANISM AS WELL AS FRONTAL
CONVERGENCE TO THE LEE OF THE CENTRAL MOUNTAINS. LATEST SURFACE
ANALYSIS HAS THE INITIAL SURFACE FRONT INTO SOUTHEAST NM. WIND
PROFILERS ACROSS THE EAST SHOW DECENT DEPTH TO THIS FRONTAL PUSH
WITH...GENERALLY 800 TO 700 MB. THUS THIS SETS UP A NICE
CONVERGENCE ZONE IN THE MID LEVELS ACROSS THE EAST ALTHOUGH
DISCONTINUES. MODELS ALSO DEPICT LOWEST LI/S CORRELATING WITH THIS
CONVERGENCE ZONE AND THROW A WEAK TRANSLATING VORT TO BOOT OVERHEAD.
LEANING TOWARDS THE MESO ETA SOLUTION VS BULLISH GFS PRECIP SOLUTION
FOR THE WEST. GFS HAS HIT ON SOME OF THESE VORT SPIN UPS IN THE PAST
BUT DONT BELIEVE IT IS HANDLING THE SPIN UP WELL THIS EVENING PER
LATEST RUC ANALYSIS WHICH FAVORS THE MESO ETA. HOWEVER...DUE TO
RECENT TRENDS WILL KEEP 30 POPS GOING ACROSS THE WEST FOR THIS
EVENING BUT ADDED COVERAGE TO 30 PLUS POPS ACROSS THE EAST PER
PREVIOUS DISCUSSION. SOME HEAVY RAINERS EXPECTED THIS EVENING...
ALTHOUGH ISOLATED SO CANT RULE OUT THE POSSIBILITY OF PATCHY FOG AND
WILL EXPAND THAT MENTION TO THE FOOTHILLS OF THE CENTRAL MOUNTAINS.
COOLER POOL WILL ALSO MAKE FOR LOW CLOUD DEVELOPMENT FAVORING THE
NORTHEAST HALF AFTER MIDNIGHT OR WHENEVER THE SIGNIFICANT PRECIP
ENDS. LITTLE LEARY ABOUT THE GEN UP OF PRECIP PER MESO ETA ACROSS THE
NORTHEAST AFTER MIDNIGHT...BELIEVE THAT MAY BE JUST BE A LITTLE
OVERDONE BUT NEVER KNOW WITH A VORTICITY TRANSLATION. LAST BUT NOT
LEAST...WILL KEEP THE EAST CANYON WINDS GOING FOR THE GAPS ALONG THE
CENTRAL MOUNTAIN CHAIN. FEEL THERE WILL BE JUST ENOUGH OF A DENSITY
GRADIENT AS WELL AS CONVECTIVE PUSH FROM THE EAST TO PRODUCE ONE...
ALBEIT WEAK AND SHORT IN DURATION.

LOW CLOUDS EXPECTED TO THIN OUT ACROSS THE EASTERN PLAINS AS THE
FRIDAY MORNING PROGRESSES AND LOOKS LIKE ANOTHER ONE OF THOSE DAYS
WHICH FAVORS THE CENTRAL MOUNTAINS AND ADJACENT LEE PLAINS TO THE
EAST. EASTERN AREAS HOWEVER...WILL PROBABLY BE SLOW TO GET GOING...
MORE LIKE LATER AFTERNOON DUE TO THE DIMINISHING LOW CLOUDS. WIND
PROFILE SUGGESTS ANOTHER CONVERGENCE/UPSLOPE AREA SETTING UP ALONG
THE FOOTHILLS OF THE CENTRAL MOUNTAINS AND PROGRESSING EASTWARD AS
THE DAY AND CONVECTION PROGRESSES. STEERING FLOW EXPECTED TO BE MORE
NORTHWESTERLY VS WESTERLY SEEN TODAY THUS EXPECT THE NORMAL WESTERN
MOUNTAINS SUSPECTS TO FLARE UP FIRST SUCH AS CHUSKAS...ZUNIS AND
JEMEZ MOUNTAINS AS LAPSE RATES STEEPEN CWFA WIDE. ALSO
EXPECT THE STORMS TO DEVELOP NICELY OVER THE SANGRES...MAINLY EAST
SLOPES AND HIGH RIDGES AND EVENTUALLY MOVE OFF INTO THE PLAINS.
ADJUSTED POP COVERAGE TO INDICATE THIS AS WELL AS 30 AND 40 POPS
ALONG THE EXPECTED CONVERGENCE ZONE BETWEEN RATON...SANTA ROSA AND
DUNKEN. EXPECT THE THUNDERSTORM LINE THAT FORMS TO SLOWLY WEAKEN AS
THE EVENING PROGRESSES WITH THE LOSS OF INSTABILITY ALTHOUGH WEAK
VORTICITY RIPPLES WILL BE THE WILDCARD UNDER THE NORTHWEST FLOW.
SINCE STEERING FLOW WILL BE MODERATE...STILL EXPECT THE THREAT FOR
SOME ISOLATED HEAVY RAINERS AND FLS STATEMENTS. MODEL RH FORECASTS AT
850 MB SUGGEST MORE LOW CLOUDS AND PERHAPS PATCHY FOG FOR THE
EASTERN PLAINS FRIDAY NIGHT. LOOKS TO BE MORE EXPANSIVE THAN
TONIGHTS DECK. ALSO KEPT THE LIGHT EAST CANYON GAP WINDS FOR FRIDAY
NIGHT AS WELL HOWEVER BE VERY DEPENDENT ON CONVECTION AS COOLER AIR
MASS DIFFUSES.

SATURDAY LOOKS TO BE THE TRANSITION DAY AS THE RIDGE WILL SLOWLY
TRY TO BUILD FROM THE SOUTH. STILL LOOKING AT SOME WEAK VORT RIPPLES
AS MODERATE WEST TO NORTHWEST FLOW REMAINS OVER THE STATE. KEPT WITH
THE INTENTION THAT THE NORTH CENTRAL MOUNTAINS HAVE THE BEST CHANCE
TO SEE THESE FOCUSING VORTS AND ADDED 30 POPS TO PORTIONS OF THE
FAR EASTERN PLAINS PER WEAK CONVERGENCE SET UP WHICH IS EXPECTED
ALONG THE TX...NM BORDER. LAPSE RATES ALSO CONTINUE TO RISE AND
AREAS ELSEWHERE WILL SEE A RECYCLING OF SHOWERS AND THUNDERSTORMS
ALTHOUGH ISOLATED. KEPT THE TREND OF KEEPING SUNDAY MORE ISOLATED
IN COVERAGE LATEST GFS CONTINUES TO PROVIDE INCREASED RIDGING OVER
THE STATE.

THE REST OF THE EXTENDED LOOKS TO BE QUITE MUDDLED AND INTERESTING
AT THE SAME TIME. ECMWF AND GFS SHARE SIMILAR TRAITS TO THEIR
OVERALL FLOW SOLUTIONS ALTHOUGH ECWMF DEEPER AND LESS PROGRESSIVE
WITH THE BUCKLING OF A SIGNIFICANT NORTHERN JET STREAM WHILE GFS
QUICKER AND FLATTER WITH THE FLOW. THUS KEPT WITH THE ISOLATED POP
COVERAGE AND MODERATE WEST TO SOUTHWEST WINDS. WITH FLAT RIDGY TYPE
PATTERN OVER NEW MEXICO HAVE TO FIGURE SOME MOISTURE WILL TRY TO
LEAK IN FROM THE SOUTH AT SOME POINT BUT WHEN. STAY TUNED. JBW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 057/083 057/085 056 50311
GALLUP.................... 051/080 050/082 050 50321
GRANTS.................... 050/081 050/080 051 50321
GLENWOOD.................. 056/088 055/088 056 50211
CHAMA..................... 043/073 041/074 042 50322
LOS ALAMOS................ 051/076 051/078 052 50321
RED RIVER................. 038/069 036/068 038 50322
TAOS...................... 046/076 043/078 045 50322
SANTA FE.................. 050/077 050/078 051 50322
SANTA FE AIRPORT.......... 052/080 052/081 053 50322
ESPANOLA.................. 053/082 053/083 054 50321
ALBUQUERQUE HEIGHTS....... 061/084 062/085 064 50211
ALBUQUERQUE VALLEY........ 056/084 057/086 060 50311
ALBUQUERQUE FOOTHILLS..... 058/082 059/082 060 50211
ALBUQUERQUE WEST MESA..... 061/085 062/085 063 50311
SOCORRO................... 062/085 061/090 062 50211
SANDIA PARK/CEDAR CREST... 051/078 051/078 052 50212
MORIARTY/ESTANCIA......... 047/080 047/081 051 50322
CARRIZOZO................. 059/084 058/088 059 50212
RUIDOSO................... 053/077 051/080 052 50322
RATON..................... 047/073 048/078 048 50434
LAS VEGAS................. 048/074 049/078 049 50444
ROY....................... 050/072 052/082 053 50434
CLAYTON................... 052/075 054/083 058 50422
SANTA ROSA................ 055/080 056/087 057 50443
TUCUMCARI................. 058/080 059/089 062 50423
FORT SUMNER............... 057/081 058/089 059 50423
CLOVIS.................... 059/081 059/088 063 50422
PORTALES.................. 060/082 060/089 064 50422
ROSWELL................... 064/088 063/092 065 50423
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Aug 19, 5:00 AM MST, 16 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU AUG 19 2004

CORRECTED DAYS OF THE WEEK LISTED FOR DAYS TWO THROUGH SEVEN

NMZ001>021-026-201200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

LATE THIS AFTERNOON AND EARLY THIS EVENING...AN ISOLATED THUNDERSTORM
IN THE EAST MAY APPROACH SEVERE LIMITS AND PRODUCE MINOR FLOODING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER CAN CHANGE RAPIDLY.
ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING
PURPOSES.

44

In the hours before

Special weather statement, Aug 19, 5:11 PM MST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
611 PM MDT THU AUG 19 2004

NMZ012-200100-
CONCHAS LAKE/GUADALUPE COUNTY-
611 PM MDT THU AUG 19 2004

...STRONG THUNDERSTORMS MOVING ACROSS EASTERN GUADALUPE AND EASTERN
SAN MIGUEL COUNTIES....

A LINE OF STRONG THUNDERSTORMS WILL BE APPROACHING THE CONCHAS LAKE
VICINITY AND EXTEND SOUTHWEST TO NEWKIRK AND INTERSTATE 40. THIS
LINE HAS THE POTENTIAL TO PRODUCE WIND GUSTS NEAR 50 MPH...HAIL UP
TO 1/2 INCH AND TORRENTIAL RAIN. THE LINE IS MOVING EAST AT 25 MPH.
VISIBILITIES COULD BE REDUCED TO LESS THEN ONE MILE AND POSSIBLY LESS
THAN 1/2 MILE IN THE WIND AND RAIN. THE LINE WILL BE MOVING INTO THE
CONCHAS LAKE AND NEWKIRK VICINITIES BETWEEN 615 PM AND 645 PM.  SOME
FLOODING OF ROADWAYS AND LOW WATER CROSSING ARE POSSIBLE.
Local storm report, Aug 19, 5:24 PM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
624 PM MDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             NEWKIRK                 35.07N 104.26W
08/19/2004  0.88 INCH        GUADALUPE          NM   PUBLIC

&&

46/DPORTER
Local storm report, Aug 19, 5:34 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
634 PM MDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 N NEWKIRK             35.06N 104.26W
08/19/2004  0.75 INCH        GUADALUPE          NM   TRAINED SPOTTER

&&

46/DPORTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Roosevelt

When
August 19, 9:00 PM MST
Where
Roosevelt County, 3 mi W of Portales
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.183, -103.383

Hail, Roosevelt

When
August 19, 9:03 PM MST
Where
Roosevelt County, 1 mi N of Portales
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.200, -103.333

Hail, Roosevelt

When
August 19, 9:09 PM MST
Where
Roosevelt County, Portales
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.183, -103.333

Hail, Roosevelt

When
August 19, 9:55 PM MST to 10:00 PM MST
Where
Roosevelt County, Arch
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.117, -103.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418699, 5418700, 5418701, 5418702.